California, 2009

Wildfire in California, November 16 to 18, 2009

November 16 to 18, 2009 · NWS SGX · 1 event in 1 county or zone

A brush fire was started along Highway 76 near Verdugo Canyon Road when a tractor crashed into a power pole around 1130 PST on November 16th. The fire burned about 145 acres before being contained on the evening of the 17th.

The toll

Deaths
0
Injuries
4
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire was started along Highway 76 near Verdugo Canyon Road when a tractor crashed into a power pole around 1130 PST on November 16th. The fire burned about 145 acres before being contained on the evening of the 17th. Four firefighters sustained injuries fighting the blaze, and no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 16, 9:30 AM PST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 16, 9:30 AM PST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST MON NOV 16 2009

.SYNOPSIS...
CLEAR AND WARMER THROUGH TUESDAY UNDER HIGH PRESSURE WITH WEAKENING
OFFSHORE FLOW. LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS
AND PASSES TODAY. COOLER DURING THE SECOND HALF OF THE WEEK
WITH MORE CLOUDS AS A COUPLE OF UPPER LEVEL LOW PRESSURE SYSTEMS
MOVE THROUGH.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
CLEAR THIS MORNING WITH LOCALLY GUSTY WINDS BELOW THE PASSES AND
CANYONS. WINDS AS OF 8 AM WERE GENERALLY LESS THAN 25 MPH...BUT A
FEW GUSTS IN EXCESS OF 40 MPH HAVE BEEN OBSERVED IN THE INLAND
EMPIRE AND SANTA ANA MOUNTAINS. THE CLEAR SKIES AND VERY DRY AIR
RESULTED IN ANOTHER CHILLY MORNING WITH 30S IN THE COLDEST INLAND
VALLEYS...SOME 20S IN THE UPPER DESERTS...AND TEENS IN THE BIG BEAR
CITY AREA. THE 12Z KNKX SOUNDING SHOWED VERY DRY AIR WITH LIGHT EAST
WINDS IN THE LOW LEVELS AND NORTHWEST WINDS ALOFT. SURFACE PRESSURE
GRADIENTS STILL INDICATE OFFSHORE FLOW WITH -6 MB SAN-DAG AND -3 MB
SAN-IPL.

WEAKENING SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL BRING
LOCALLY GUSTY OFFSHORE WINDS IN AND NEAR THE PASSES AND CANYONS
TODAY. WIND GUSTS WILL GENERALLY REMAIN LESS THAN 25 MPH...BUT
ISOLATED GUSTS TO 40 MPH ARE POSSIBLE IN THE WINDIEST SPOTS THROUGH
ABOUT MID MORNING. IT WILL BE DRY WITH HUMIDITIES DROPPING BELOW 10
PERCENT IN MANY INLAND AREAS. HIGH PRESSURE ALOFT AND WEAK OFFSHORE
FLOW WILL BRING A FEW MORE DEGREES OF DAYTIME WARMING TODAY. LITTLE
CHANGE INLAND ON TUESDAY WITH MINOR COOLING NEAR THE COAST. IT WILL
STILL BE QUITE DRY...HOWEVER WINDS ARE EXPECTED TO REMAIN LIGHT.

FOR WEDNESDAY...A WEAK TROUGH OF LOW PRESSURE WILL MOVE INLAND
ACROSS SOUTHERN CALIFORNIA BRINGING LOWER TEMPERATURES...HIGHER
HUMIDITIES...AND A RETURN OF THE MARINE LAYER. TEMPERATURES WILL
FALL TO NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
THE FLOW WILL BECOME WEAKLY OFFSHORE FROM THE NORTH THURSDAY THROUGH
EARLY FRIDAY MORNING AS SURFACE HIGH PRESSURE MOVES INTO THE GREAT
BASIN. WEAK OFFSHORE FLOW AND WEAK RIDGING ALOFT WILL BRING MINOR
WARMING ON THURSDAY WITH FEWER CLOUDS AND GENERALLY LIGHT WINDS.

A STRONGER TROUGH OF LOW PRESSURE WILL MOVE INLAND ALONG THE WEST
COAST FRIDAY INTO SATURDAY BRINGING ADDITIONAL COOLING...A DEEPER
MARINE LAYER...AND STRONGER ONSHORE WINDS FOR THE MOUNTAINS AND
DESERTS. LATEST GUIDANCE INDICATES LIGHT PRECIP FOR SATURDAY MORNING
WITH LOW CLOUDS EXTENDING WELL INLAND INTO THE MID-UPPER COASTAL
MOUNTAIN SLOPES. THE PRECIP SEEMS A BIT OVERDONE GIVEN THE TRACK OF
THIS SYSTEM SO WILL KEEP POPS BELOW 15 PERCENT AT THIS TIME. A
NORTHWEST TO NORTH FLOW PATTERN WILL KEEP THE WEATHER FAIR WITH A
FEW DEGREES OF WARMING FOR SUNDAY.

&&

.AVIATION...
161445Z...THE MARINE LAYER DEPTH THIS MORNING WAS NEAR SEA LEVEL AND
LITTLE CHANGE IS EXPECTED THROUGH TUESDAY. A MOSTLY CLEAR SKY WITH
UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH TUESDAY.

LOCAL GUSTY NORTHEAST WINDS WITH ASSOCIATED UP AND DOWN DRAFTS AND
LOW LEVEL WIND SHEAR CAN BE EXPECTED TODAY BELOW PASSES AND
CANYONS...ESPECIALLY BELOW THE CAJON PASS NEAR KONT...KSBD.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...SCV
AVIATION/MARINE...HORTON
FIRE WEATHER...PG

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Nov 15, 4:00 PM PST, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST SUN NOV 15 2009

CAZ042-043-048-050-055>058-060>062-161200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT

DRY OFFSHORE FLOW WILL CAUSE LOCAL GUSTY WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES AT TIMES. THIS WILL CAUSE AN ELEVATED
FIRE WEATHER HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY OFFSHORE FLOW WILL CAUSE LOCAL GUSTY WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES AT TIMES MONDAY MORNING. THIS WILL CAUSE
AN ELEVATED FIRE WEATHER HAZARD.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Orange County Coastal Areas

When
November 16, 11:31 AM PST to November 18, 12:30 AM PST
Where
Orange County Coastal Areas forecast zone
Injuries
4 direct, 0 indirect
Property damage
$20,000
Reported by
Fire Department/Rescue

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201047.